Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 74, NWS Grand Forks, ND

June 18, 1998Clay County, Minnesota; Cass County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 18, 1998, 2:47 AM CDT for Clay County, Minnesota; Cass County, North Dakota. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 18, 1998, 2:47 AM CDT (07:47 UTC)
Expired
Jun 18, 1998, 3:20 AM CDT
In force
33 min
Issued by
NWS Grand Forks, ND
Area
Whole counties

Counties Clay County, MN, Cass County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 77 km from the middle of the area, began a volume at 07:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 2:50 AM CDTHail 0.75Moorhead, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 7.8 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 1998-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 339 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 1998-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 256 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
339 J/kg
Mixed-layer CIN
-186 J/kg
Mixed-layer LCL
1019 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
256 m²/s²
0-3 km storm-relative helicity
372 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

561 
WUUS1 KFAR 180747 RRA
SVRFAR
MNC027-NDC017-180820-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
247 AM CDT THU JUN 18 1998

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CLAY COUNTY IN WEST CENTRAL MINNESOTA
  EASTERN CASS COUNTY IN SOUTHEASTERN NORTH DAKOTA

* UNTIL 320 AM CDT

* AT 245 AM CDT...RADAR INDICATED A SEVERE THUNDERSTORM OVER THE
  FARGO/MOORHEAD AREA MOVING NORTHWEST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ARGUSVILLE AT 305

DAMAGING WIND...LARGE HAIL...DEADLY LIGHTNING AND TORNADOES ARE
ALL POSSIBLE IN SEVERE THUNDERSTORMS. SEEK SHELTER IN A REINFORCED
BUILDING IMMEDIATELY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:45 AM CDT, 2 minutes earlier.

Area forecast discussion, Jun 18, 2:45 AM CDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
245 AM CDT THU JUN 18 1998

MODELS IN GENERAL AGREEMENT IN UPPER LEVEL PATTERN HOWEVER THERE IS
QUITE A DIFFERENCE IN LOW LEVEL FEATURES WITH ETA AND AVN IN CLOSEST
AGREEMENT.  ETA HANDLED SFC LOW OVR NW SD BEST (AT 950 MB) HOWEVER
CIRCULATION FROM ETA WAS MORE SUBTLE THAN WHAT IS CURRENTLY GOING ON
FROM SFC ANALYSIS AND 88D RETURNS. AT ANY RATE WILL GO WITH THE QUICKER
ETA FOR DISC. UPPER TROF ROTATES THROUGH N/CENT PLAINS DURING PERIOD
BECOMING NEG TILTED LATE IN PERIOD. SFC LOW OVR NW SD PROGGED TO LIFT
N/NE TODAY. TWO AREAS OF CONCERN TODAY WILL BE ONGOING CONVECTION AHEAD
OF WARM FRONT AND POSSIBLE LATER CONVECTION ALONG CFP THIS AFTERNOON.
ETA INDICATING IMPRESSIVE CAPE AND LIS ALONG FRONT AT 18Z WHICH THEN
SHIFTS SOUTHEAST LATE IN THE PERIOD. CURRENT CONVECTION BORDERING
SEVERE WITH LOCALLY HEAVY RAIN. WITH PWATS APPROACHING 1.5 INCHES HEAVY
RAIN WILL CONTINUE TO BE A THREAT. AS WARM FRONT LIFTS NORTH CONVECTION
SHOULD CONTINUE TO LIFT NORTH SO CAT LOOKS GOOD ACROSS ENTIRE CWFA FOR
TODAY. WITH WAA CONTINUING AND MAXIMIZED OVR NW MN THIS AFTERNOON ANY
BREAKS BETWEEN CONVECTION WILL ALLOW TEMPS TO RISE CLOSE TO GUIDANCE.
MID TO UPPER 70S SUGGESTED.
FOR DVL...SHOWERS AND TSRA. HIGH AROUND 70. EAST-NE WIND 10 TO 25 MPH.
GFK...SHOWERS AND TSRA. LOCALLY HEAVY RAIN POSSIBLE. HIGH IN THE LOW TO
MID 70S. WIND EAST TO SOUTHEAST 10 TO 25 MPH.
FAR...SHOWERS AND TSRA. LOCALLY HEAVY RAIN POSSIBLE. HIGH IN THE MID
70S. WIND EAST TO SE 10 TO 25 MPH.
MN4-9>13-17
.TODAY...SHOWERS AND THUNDERSTORMS DEVELOPING. LOCALLY HEAVY RAINS
POSSIBLE. HIGH IN THE MID 70S. E TO SE 10 TO 25 MPH
MN22-24>27-32>40
.TODAY...SHOWERS AND THUNDERSTORMS. LOCALLY HEAVY RAINS POSSIBLE. HIGH
75 TO 80. WIND EAST TO SOUTHEAST 10 TO 25 MPH.
VOELKER

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 4:37 PM CDTTornado WarningFGFGrant33 min
Jun 18, 5:29 PM CDTSevere Thunderstorm WarningFGFGrant36 min
Jun 18, 5:52 PM CDTFlash Flood WarningFGFClay2 hr
Jun 18, 6:48 PM CDTTornado WarningFGFTraill27 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1998Severe Thunderstorm Warnings in North Dakota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.